Smoothness Priors and Nonlinear Regression
Robert Shiller
No 25, NBER Technical Working Papers from National Bureau of Economic Research, Inc
Abstract:
In applications, the linear multiple regression model is often modified to allow for nonlinearity in an independent variable. It is argued here that in practice it may often be desirable to specify a Bayesian prior that the unknown functional form is "simple" or "uncomplicated" rather than to parametize the nonlinearity. "Discrete smoothness priors" and "continuous smoothness priors" are defined and it is shown how posterior mean estimates can easily be derived using ordinary multiple linear regression modified with dummy variables and dummy observations. Relationships with spline and polynomial interpolation are pointed out. Illustrative examples of cost function estimation are provided.
Date: 1982-08
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Published as Shiller, Robert J. "Smoothness Priors and Nonlinear Regression." Journal of the American Statistical Association, Vol. 79, No. 387, (September 1984) .
Downloads: (external link)
http://www.nber.org/papers/t0025.pdf (application/pdf)
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:nbr:nberte:0025
Ordering information: This working paper can be ordered from
http://www.nber.org/papers/t0025
Access Statistics for this paper
More papers in NBER Technical Working Papers from National Bureau of Economic Research, Inc National Bureau of Economic Research, 1050 Massachusetts Avenue Cambridge, MA 02138, U.S.A.. Contact information at EDIRC.
Bibliographic data for series maintained by ().